To the Editor: We read with great interest the case report presented by Izhakoff et al.1Izhakoff N. Ojong O. Ilyas M. et al.Platelet-rich plasma injections and the development of cutaneous sarcoid lesions: a case report.JAAD Case Rep. 2020; 6: 348-350Abstract Full Text Full Text PDF PubMed Scopus (2) Google Scholar The authors described a 62-year-old woman with no history of injections with foreign material who developed sarcoid lesions at sites of platelet-rich plasma injection therapy. They attributed the lesions to the Koebner phenomenon; however, they neglected to consider the effect of the foreign material that is expelled in injections from lubricated syringes, the syringe lubricant, silicone oil.2Lemes B.M. de Andrade E.A. Cruz L.S. et al.Effect of injection solutions in the dispersion of syringe lubricant (silicone oil).J Am Acad Dermatol. 2020; 82: 747-749Abstract Full Text Full Text PDF PubMed Scopus (3) Google Scholar Silicone oil is a well-known inducer of granulomas and is added to commercial syringes as a lubricant in the inner part of the barrel so that the plunger can be sealed and glide easily. There is sound evidence that lubricated syringes release silicone oil droplets, especially when agitated by flicking.3Melo G.B. Emerson G.G. Dias C.S. et al.Release of silicone oil and the off-label use of syringes in ophthalmology.Br J Ophthalmol. 2020; 104: 291-296Crossref PubMed Scopus (17) Google Scholar,4Melo G.B. da Cruz N.F.S. Emerson G.G. et al.Critical analysis of techniques and materials used in devices, syringes, and needles used for intravitreal injections.Prog Retin Eye Res. 2020; https://doi.org/10.1016/j.preteyeres.2020.100862Crossref PubMed Scopus (12) Google Scholar Silicone oil–contaminated injected solutions can cause health complications; the 2- to 4-μm droplets will undergo phagocytosis,2Lemes B.M. de Andrade E.A. Cruz L.S. et al.Effect of injection solutions in the dispersion of syringe lubricant (silicone oil).J Am Acad Dermatol. 2020; 82: 747-749Abstract Full Text Full Text PDF PubMed Scopus (3) Google Scholar with subsequent granuloma formation and migration through the lymphatics.5Wambier C.G. Miot H.A. Yarak S. Silicone oil—systemic safety data still pending.Dermatol Surg. 2019; 1https://doi.org/10.1097/DSS.0000000000002114Crossref Scopus (2) Google Scholar Enlarged lymph nodes and skin lesions, like those observed in the patient, are commonly diagnosed as sarcoidosis because of difficulties in the standard histopathology technique, which removes microdroplets of silicone oil during xylene deparaffinization of formalin-fixed paraffin-embedded tissue blocks (unpublished data). Silicone oil may cause nonspecific rheumatic clinical symptoms that could trigger autoimmune or autoinflammatory diseases. The most concerning long-term effect of silicone oil deposition is the development of autoimmune/inflammatory syndrome induced by adjuvants,5Wambier C.G. Miot H.A. Yarak S. Silicone oil—systemic safety data still pending.Dermatol Surg. 2019; 1https://doi.org/10.1097/DSS.0000000000002114Crossref Scopus (2) Google Scholar which has been widely described in many studies and incorporates 5 immunomediated conditions, all linked to exposure to various agents such as vaccines and silicone implants.6Shoenfeld Y. Agmon-Levin N. “ASIA” - autoimmune/inflammatory syndrome induced by adjuvants.J Autoimmun. 2011; 36: 4-8Crossref PubMed Scopus (527) Google Scholar There is undoubtedly an inflammatory and immunologic association with the presence of silicone oil droplets; therefore, it is a strong possibility that the sarcoid lesions observed were actually secondary to silicone oil released from lubricated syringes. It is wrong to assume that platelet-rich plasma injections contain no artificial materials because silicone oil is the commonly used syringe lubricant, and contamination with it has been well reported in literature.2Lemes B.M. de Andrade E.A. Cruz L.S. et al.Effect of injection solutions in the dispersion of syringe lubricant (silicone oil).J Am Acad Dermatol. 2020; 82: 747-749Abstract Full Text Full Text PDF PubMed Scopus (3) Google Scholar, 3Melo G.B. Emerson G.G. Dias C.S. et al.Release of silicone oil and the off-label use of syringes in ophthalmology.Br J Ophthalmol. 2020; 104: 291-296Crossref PubMed Scopus (17) Google Scholar, 4Melo G.B. da Cruz N.F.S. Emerson G.G. et al.Critical analysis of techniques and materials used in devices, syringes, and needles used for intravitreal injections.Prog Retin Eye Res. 2020; https://doi.org/10.1016/j.preteyeres.2020.100862Crossref PubMed Scopus (12) Google Scholar Whether the patient has a history of receiving a specific injection of a foreign material such as silicone oil itself could matter; however, the awareness that silicone oil is inside every syringe, even before blood is drawn for platelet-rich plasma, is of paramount importance. The number of syringes used in the process adds foreign material volume, similar to botulinum toxin: one syringe for reconstitution and another for injection. Physicians should be aware of every step involved in the administration of injections so that clinically significant reactions can be attributed to silicone oil and properly communicated to the Food and Drug Administration. Without awareness, the diagnosis of siliconoma caused by syringe lubricant will be missed and many more patients will experience adverse consequences. Physicians can use silicone oil–free syringes or perform the previously described flush technique to minimize such rare but important reactions.2Lemes B.M. de Andrade E.A. Cruz L.S. et al.Effect of injection solutions in the dispersion of syringe lubricant (silicone oil).J Am Acad Dermatol. 2020; 82: 747-749Abstract Full Text Full Text PDF PubMed Scopus (3) Google Scholar Platelet-rich plasma injections and the development of cutaneous sarcoid lesions: A case reportJAAD Case ReportsVol. 6Issue 4PreviewSarcoidosis is a systemic disorder characterized by noncaseating granulomas that most commonly affect the lungs but may also affect the skin, lymph nodes, joints, and eyes. Skin manifestations of sarcoidosis can occur at sites of cutaneous injections with foreign materials including tattoos, insulin injections, and cosmetic fillers.1 We report the first case of cutaneous sarcoid lesions developing at nonforeign material injection sites in a patient who received platelet-rich plasma (PRP) therapy with no previous history of injections with foreign materials. Full-Text PDF Open AccessAuthors' response: Platelet-rich plasma injections and the development of cutaneous sarcoid lesions: A case reportJAAD Case ReportsVol. 6Issue 8PreviewTo the Editor: We appreciate the opportunity to respond to the letter by Abrahams et al1 regarding our recently published report “Platelet-Rich Plasma Injections and the Development of Cutaneous Sarcoid Lesions: A Case Report.”2 Full-Text PDF Open Access
No takes yet. Share an insight, caveat, or question.
Abrahams et al. (2020) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: